Tokyo Journal of Mathematics

The Hodge Conjecture for The Jacobian Varieties of Generalized Catalan Curves

Noboru AOKI

Full-text: Open access


In this paper we prove that the Hodge conjecture is true for any self-product of the jacobian variety $J(C_{p^\mu,q^\nu})$ of the curve $C_{p^\mu,q^\nu} : y^{q^\nu}=x^{p^\mu}-1$, where $p^\mu$ and $q^\nu$ are powers of distinct prime numbers $p$ and $q$. We also prove that the Hodge ring of $J(C_{p^\mu,q^\nu})$ is {\it not} generated by the divisor classes whenever $p^\mu q^\nu\neq 12$ and $(\mu,\nu)\neq(1,1)$.

Article information

Tokyo J. Math., Volume 27, Number 2 (2004), 313-335.

First available in Project Euclid: 5 June 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


AOKI, Noboru. The Hodge Conjecture for The Jacobian Varieties of Generalized Catalan Curves. Tokyo J. Math. 27 (2004), no. 2, 313--335. doi:10.3836/tjm/1244208392.

Export citation


  • N. Aoki, On some arithmetic problems related to the Hodge cycles on the Fermat varieties, Math. Ann. 266 (1983), 23–54 (Erratum: Math. Ann. 267 (1984), p. 572).
  • N. Aoki, Some new algebraic cycles on Fermat varieties, J. Math. Soc. Japan 39 (1987), 385–396.
  • N. Aoki, Simple factors of the jacobian of a Fermat curve and the Picard number of a product of Fermat curves, Amer. J. Math. 113 (1991), 779–833.
  • N. Aoki, Some remarks on the Hodge conjecture for abelian varieties of Fermat type, Comm. Math. Univ. Sancti Pauli 49 (2000), 177–194.
  • N. Aoki, Hodge cycles on CM abelian varieties of Fermat type, Comm. Math. Univ. Sancti Pauli 51 (2002), 99–130.
  • F. Hazama, Hodge cycles on Abelian varieties of CM-type, Res. Act. Fac. Eng. Tokyo Denki Univ. 5 (1983), 31–33.
  • F. Hazama, Algebraic cycles on certain abelian varieties and powers of special surfaces, J. Fac. Sci. Univ. Tokyo 31 (1985), 487–520.
  • F. Hazama, Algebraic cycles on nonsimple abelian varieties, Duke Math. J. 58 (1989), 31–37.
  • F. Hazama, Hodge cycles on the jacobian variety of the Catalan curve, Compostio Math. 107 (1997), 339–353.
  • H. Imai, On the Hodge groups of some Abelian varieties, Kodai Math. Sem. Rep. 27 (1976), 367–372.
  • D. S. Kubert and S. Lang, Modular Units, Grundlehren der mathematischen Wissenschaften 244 (1981), Springer.
  • T. Kubota, On the field extension by complex multiplication, Trans. Amer. Math. Soc. 118 (1965), 113–122.
  • J. D. Lewis, A Survey of the Hodge Conjecture, CRM Monograph series 10 (1991), Amer. Math. Soc.
  • V. K. Murty, Computing the Hodge group of an abelian variety, Séminaire de Théorie des Nombres, Paris 1988–1989, Prog. Math. 91 (1990), Birlhäuser, 141–158.
  • Z. Ran, Cycles on Fermat hypersurfaces, Compositio Math. 42 (1981), 121–142.
  • K. A. Ribet, Division fields of abelian varieties with complex multiplication, Soc. Math. France Mémorie 2 (1980), 75–94.
  • C.-G. Schmidt, Zur Arithmetik abelscher Varietäten mit komplexer Multiplikation, Springer Lect. Notes in Math. 1082 (1984), Springer.
  • C. Schoen, Hodge classes on self-products of a variety with an automorphism, Compositio Math. 65 (1988), 3–32.
  • G. Shimura and Y. Taniyama, Complex multiplication of abelian varieties and its applications to number theory, Math. Soc. Japan 1961.
  • T. Shioda, The Hodge conjecture for Fermat varieties, Math. Ann. 245 (1979), 175–184.
  • T. Shioda, Algebraic cycles on abelian varieties of Fermat type, Math. Ann. 258 (1981), 65–80.
  • T. Shioda, What is known about the Hodge conjecture?, Adv. St. in Pure Math. 1 (1983), 55–68.
  • T. Shioda and T. Katsura, On Fermat varieties, Tôhoku Math. J. 31 (1979), 97–115.
  • B. van Geemen, Theta functions and cycles on some Abelian four folds, Math. Z. 221 (1996), 617–631.
  • L. C. Washington, Introduction to Cyclotomic Fields, Graduate Texts in Mathematics 83 (1982) Springer.
  • S. P. White, Sporadic cycles on CM abelian varieties, Compositio Math. 88 (1993), 123–142.
  • K. Yamamoto, The gap group of multiplicative relationship of Gauss sums, Symp. Math. XV (1975), 427–440.